ergo-log.com

Definition: "An ergogenic aid is any substance or phenomenon that enhances performance "

about us

/

contact

/

14.03.2013


Overdose of Melanotan-II causes muscle breakdown

Overdose of Melanotan-II causes muscle breakdown
If you inject too much of the research chemical Melanotan-II into your body you can damage your kidneys and cause your muscles to break down. Researchers at the Illinois Poison Control Center in Chicago describe a case in Clinical Toxicology.

The pituitary gland in the brain produces the hormone pro-opiomelanocortin [POMC]. This hormone is a precursor of ACTH, and ACTH is a precursor of alpha-melanocyte stimulating hormone or alpha-MSH. The latter is the model for the group of research chemicals to which Melanotan-II belongs.


Overdose of Melanotan-II causes muscle breakdown


Overdose of Melanotan-II causes muscle breakdown


The diagram above shows the structural formula of alpha-MSH. You can cut off all sorts of bits, as long as the shaded part remains intact. Otherwise the compound can't interact with melanocortin receptors, four of which are interesting.

The type-1 melanocortin receptor [MC-1 receptor] is found in skin cells, which turn brown when stimulated by this receptor. Through this mechanism alpha-MSH analogues help pale-skinned people to develop a tanned skin without having to expose themselves to the sun.

MC-3 and MC-4 receptors are located in the brain and the major nerve pathways. Stimulation of these causes sexual excitement and - in men - erections.

And then there's the MC-5 receptor. This is involved in body temperature regulation. Thanks to this receptor many alpha-MSH analogues have a slimming effect.

Three alpha-MSH analogues are on the market. One thing they have in common is that enzymes cannot neutralise them as easily as they can alpha-MSH.


Overdose of Melanotan-II causes muscle breakdown


Melanotan-1 is a medicine that is still at the experimental stage, but is being developed to treat illnesses that involve oversensitivity of the skin to sunlight. Melanotan-1 also goes by the name of afamelanotide or Scenesse. It is believed to be safe, although scientists have expressed concern about the stimulatory effect that Melanotan-1 appears to have on moles or birthmarks. Many skin cancers start out as moles or enlarged freckles.

Melanotan-2 is a tanning agent, but also has a pro-sexual effect. For this reason the US company Palatin Technologies has developed it further into PT-141 or bremelanotide. Palatin toyed with the idea of putting PT-141 in a spray, but decided against this after test subjects developed high blood pressure from this.

The 39-year-old white man described in the case study bought a bottle of Melanotan-2 like the one at the top of this page from an online store. The webmaster advises that users should inject 1 mg daily, but the man had given himself a shot containing six times that dose: he wanted to develop a tan as fast as possible.

Two hours later things went wrong. The man started to sweat and got the shakes; he felt anxious and he developed pain all over. He was admitted to hospital where doctors found that he had a raised heartbeat and blood pressure and that his urine contained the protein myoglobin, an indicator of muscle damage. Apparently the overdose of Melanotan-2 caused muscle cells to disintegrate and as a result muscle proteins entered the bloodstream. This can cause kidney damage.

The doctors gave the man intravenous sodium bicarbonate injections to reduce the muscle breakdown. The treatment worked and three days later the man was able to return home.

The researchers put the product the man had used through a mass-spectrometer, and compared the printout with that of a guaranteed pure compound. There was a 99.41 percent correspondence, so it was likely that the product the man used to inject himself was not itself the problem.


Overdose of Melanotan-II causes muscle breakdown


The researchers have called on their colleagues to report any similar cases they come across. "Continued monitoring and reporting of these unique exposures can help elucidate potential complications and educate the medical community on arising Internet-based products", they write.

Source:
Clin Toxicol (Phila). 2012 Dec;50(10):1169-73.